Pennsylvania, 2013

Damaging Wind in Pennsylvania, July 28, 2013

July 28, 2013 · NWS BGM · 1 event in 1 county or zone

A cold front brought thunderstorms to northeast Pennsylvania during the morning hours, resulting in wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front brought thunderstorms to northeast Pennsylvania during the morning hours, resulting in wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 28, 9:21 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 28, 9:21 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1021 AM EDT SUN JUL 28 2013

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER THE GREAT LAKES, WILL DRAG A COLD
FRONT ACROSS THE AREA THIS EVENING. SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON, BEFORE ENDING TONIGHT
WITH THE PASSAGE OF THE FRONT. COOLER AND DRIER WEATHER WILL BUILD
INTO MOST OF THE REGION ON MONDAY. HOWEVER AN UPPER LEVEL
DISTURBANCE WILL BRING LAKE EFFECT SHOWERS TO PORTIONS OF UPSTATE
NEW YORK THROUGH MONDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
1010 AM UPDATE...
QUICK UPDATE WITH ONGOING HEAVY RAIN AND POTENTIAL FOR WIND IN THE
NEXT HOUR. MAIN COLD FRONT IS NEAR OR JUST WEST OF A ROCHESTER TO
OLEAN NY LINE. AN AREA OF HEAVIER RAIN HAS DEVELOPED AHEAD OF THE
MAIN FRONT ALONG A PREFRONTAL TROF EXTENDING SOUTH OUT OF CNY INTO
THE NORTHERN TIER OF PA. ACTIVITY IS LIKELY BEING ENHANCED WITH A
PRONOUNCED PUNCH OF DRIER AIR NOW MOVING INTO WESTERN NY AND WEST
CENTRAL PA. MAIN THREATS THUS FAR HAVE BEEN HEAVY RAIN. A QUICK
LOOK AT THE MESO ANALYSIS FROM SPC SHOWS ANOTHER CLASSIC LOW CAPE
(500 J/KG) HIGH SHEAR (0-6 BULK SHEAR 40-45 KT) EVENT. BASED ON
THE 45 KT WIND GUST OBSERVATION AT WILLIAMSPORT WITHIN THE PAST
HOUR...CAREFULLY WILL WATCH THE CONVECTION NEAR LAPORTE FOR WIND
POTENTIAL AS IT MOVES NORTH AND EAST NEXT FEW HOURS. FIRST UP WILL
BE BRADFORD...WYOMING...LUZERNE COUNTIES. HEAVY RAIN THREAT ALSO EXISTS
AND EVEN THOUGH THE LINES ARE AGAIN TAKING ON A SOUTH TO NORTH
ORIENTATION...IT APPEARS THEY ARE MOVING JUST ENOUGH TO THE EAST
TO PREVENT WIDESPREAD PROBLEMS. WILL CONTINUE TO HIGHLIGHT THE
WIND AND HEAVY RAIN THREAT IN THE HWO THIS TIME NEAR I-81 CORRIDOR
NEXT FEW HOURS BUT SLIDING EAST OF I-81 THIS AFTERNOON. THE
PREVIOUS AFD IS BELOW...

630 AM UPDATE...
JUST A QUICK TOUCH-UP TO FRESHEN T/TD GRIDS. ALL THINGS APPEAR TO
BE ON TRACK WITH AREA OF SHOWERS HEADING THRU WRN PA AT THIS TIME
AND TIMING OF IT LOOKS TO MV INTO CWA BTWN 11Z AND 12Z WHEN POPS
GO TO LKLY. LKLY POPS ALSO ACRS SERN ZONES AS S/WV ENTERING FM THE
DELMARVA, THUS ALL THINGS LOOK TO BE COOPERATING WITH FCST AT THIS TIME.

240 AM UPDATE...
H5 LOW IS ESSENTIALLY SPINNING OVR THE SAME PLACE AS LAST NGT. CWA
CONTS TO EXPERIENCE SRLY FLOW, SUPPLYING AXIS OF 1.6 INCH PW VALUES
PER BLENDED TPW SATELLITE PRODUCT. IN ADDITION, WV AFT WV CONTS TO
SPREAD SHOWERS AND OCCASIONALLY EMBEDDED THUNDER INTO FA. LINE OF
SHOWERS THRU CENTER PART OF CWA IS ASSOC'D WITH ELONGATED WV
ROTATING THRU MID-ATLANTIC STATES.

EXPECT MAIN CORE OF THIS S/WV TO SPARK OFF WIDESPREAD RAIN ACRS SERN
ZONES ARND 08Z THIS MRNG. THIS AREA OF RAIN LOOKS AS THO IT WL GO
JUST TO THE EAST OF HVY CORE OF RAIN FM LAST EVENING SO AS NOT TO
POSE A FLOOD THREAT, BUT WL HV TO KEEP AN EYE ON THIS EVOLVING
SITUATION. BASED ON MVMNT OF PCPN DOWN NR D.C. AND ALL MODEL SOLNS
THIS AXIS APPEARS AS THO IT WL AFFECT AREAS EAST OF I-81 AND SOUTH
OF I-88.

SFC LOW LOCATED OVR CNTRL GREAT LKS WL HEAD NORTH THIS AFTN TWD
HUDSON BAY. AS IT DOES SO THIS SFC LOW WL WRAP UP AND BCM OCCLUDED
WITH MAIN FNTL BNDRY MVG THRU TONIGHT. CONVECTION EXPECTED TO DVLP
AHD OF FRONT THIS AFTN WITH WRN ZONES ONLY EXPERIENCING SCTD
CONVECTION WITH LKLY FURTHER TO THE EAST.

AS FOR SVR POTENTIAL THIS AFTN CHCS LOOK TO BE MARGINAL AT BEST.
AREA WL BE SOCKED IN WITH CLDS AND EXTENSIVE MOISTURE WITH CAPES
BARELY TOPPING 400 J/KG AND WK LAPSE RATES. HWVR, WIND SHEAR
INCREASES THRU THE DAY AND UL JET STREAK OF 100KTS+ AT 250MB MVS
INTO WRN NY BY 12Z THIS MRNG WITH MOST OF CWA IN RRQ, FAVORABLE FOR
UL DIVERGENCE. OVERALL, EXPECT SVR CHCS LOOK TO BE ISOLD BUT WL
MENTION IN HWO JUST AS A HEADS-UP.

BIGGEST THREAT LOOKS TO BE LOCALLY HVY RAINFALL WITH SHOWERS MVG FM
SOUTH TO NORTH IN SRLY FLOW. STORM TOTALS FM YDA'S RAIN WAS GNRLY
ARND ONE-QUARTER TO ONE-HALF INCH AREAWIDE WITH A FEW STRIPES OF 1-2
INCH AMNTS OVR PARTS OF THE REGION.

AS FOR MAX TEMPS TDA, ONLY EXPECTING M/U 70S AT THIS TIME DUE TO
SATD ENVIRONMENT AND VRY LITTLE SOLAR INSOLATION.

SHOWERS WL SLOWLY WIND DOWN THIS EVNG. FRONT IS EXPECTED TO CLR CWA
BY 06Z WITH SHOWERS COMING TO AN END BY MIDNIGHT FOR AREAS WEST OF
I-81. HWVR, UL LOW WL CONT TO LURK IN THE VICINITY, LDG TO PCLDY
CONDS LATE SUN NGT AND POSSIBLY AN ISOLD SHOWER OR TWO. HWVR AM NOT
CONFIDENT ENUF TO INCLUDE IN GRIDS AT THIS TIME.

MAIN S/WV TROF BEING FLUNG ARND BY H5 LOW EXPECTED TO LIFT THRU CWA
BTWN 06Z AND 12Z MON, POSSIBLY BRINGING PCPN TO A SHORT END IN
SUBSIDENCE BHND WV. HWVR, ALL BETS ARE OFF FOR MON AFTN WITH REGARD
TO PCPN.

LWR DWPTS WL SPREAD IN BHND FRONT WITH TD'S DROPPING DOWN INTO THE
50S. THIS WL BRING SUN NGT MINS INTO THE MID-50S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
240 AM UPDATE...
UL LOW WL BE OVR SRN CANADA ON MONDAY WITH COLD H5 TEMPS ALOFT LDG
TO SHOWERS DVLPNG OFF AND ON THROUGHOUT THE DAY. THINKING IS THAT
BEST CHC FOR SHOWERS WL BE NORTH OF THE STATE BORDER BUT ONLY 30-40%
AT MOST.

LK EFFECT RAIN SHOWERS EXPECTED ON MON NGT AS H8 TEMPS DROP TO ARND
+8C AND LK TEMPS IN THE LWR 20S. THIS WL KEEP MOCLDY CONDS IN FOR
AREAS NORTH OF THE NY THRUWAY THRU 12Z TUESDAY.

SFC HIPRES BUILDS IN FM THE WEST ON TUESDAY WITH ZONAL PATTERN
DVLPNG ALOFT AS TROF LIFTS OFF INTO CANADIAN MARITIMES. PCPN WL COME
TO AND END ON TUESDAY WITH TUE NGT RMN MOSTLY DRY BARRING ANY
UNFORESEEN WVS ROTATING THRU.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
TUESDAY NIGHT AND WED LOOK LIKE GOOD WEATHER DAYS. CLOUDS AND A
SMALL CHANCE OF SHOWER BY LATE DAY.

COLD FRONT MOVES INTO GREAT LAKE REGION WEDNESDAY NIGHT. POSSIBLE
WARM FRONTAL WAVE TO OUR SOUTH. INCREASING CLOUDS AND POPS MOVING
INTO THURSDAY. FRONT PROGRESSES THROUGH THE REGION THURS AND
THURS NIGHT. FRIDAY LOOKING AT NW FLOW. SOME LAKE ENHANCE CLOUDS
AND MAYBE A LIGHT SHOWER OVER THE HIGHER TERRAIN DOWN WIND.
CLEARING CONDITION BY EVENING AND INTO THE OVERNIGHT BUT NOW WE
ARE IN A FAST WESTERLY FLOW PATTERN ALOFT AND THE NEXT SYSTEM IS
ALREADY ADVANCING CLOUDS BY MORNING WITH ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORM DURING THE DAY SATURDAY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
HIGHLY VARIABLE CONDITIONS THIS MRNG BUT OVERALL TREND IS XPCTD
TO BE THE LIFTING OF IFR/MVFR CIGS OVER NE PA AND THE SRN TIER OF
NY TO VFR. HOWEVER...SCT SHRA THIS MRNG WILL PRODUCE PDS OF MVFR.
THIS AFTN ANOTHER ROUND OF SHRA/TSRA IS LIKELY...SPCLY FROM THE
I-81 CORRIDOR EWD WHERE MVFR IS LIKELY. THERE MAY ALSO BE A PERIOD
OF POST-FNTL MVFR CIGS THIS EVNG/TNGT. WINDS GNRLY S TO SE 5-10
KTS THIS MRNG...INCRSNG TO 10-15 KTS THIS AFTN...WITH FLOW BECMG
WRLY 5-10 KTS TNGT.

.OUTLOOK...

MON...VFR.

TUE/WED...VFR. SOME MORNING IFR FOG IN VALLEYS.

THU...MAINLY VFR BECOMING MVFR. LOCAL IFR IN TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...HEDEN/PVN
SHORT TERM...PVN
LONG TERM...BMW
AVIATION...
Hazardous weather outlook, Jul 28, 2:15 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 AM EDT SUN JUL 28 2013

NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-290715-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
315 AM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AHEAD
OF A COLD FRONT. THERE IS THE POTENTIAL FOR AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE AS THESE STORMS TRACK OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>017-022>025-290715-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
315 AM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Jul 28, 7:56 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 AM EDT SUN JUL 28 2013

NYZ016-023>025-PAZ038-281400-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-
856 AM EDT SUN JUL 28 2013

...LOCAL HEAVY RAINFALL WILL AFFECT CHEMUNG...EASTERN SCHUYLER...
SOUTHEASTERN SENECA...TOMPKINS AND WESTERN BRADFORD COUNTIES...

* AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LOCALLY HEAVY RAINFALL ACROSS PARTS OF CHEMUNG...EASTERN
  SCHUYLER... TOMPKINS AND WESTERN BRADFORD COUNTIES...MOVING SLOWLY
  NORTH AND EAST.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE ITHACA...ODESSA...ELMIRA...
  CANTON AND TROY.

A LINE OF STRONG SHOWERS WAS PRODUCING TORRENTIAL RAINFALL RATES IN
EXCESS OF ONE INCH PER HOUR OVER MUCH OF CHEMUNG COUNTY INCLUDING
ELMIRA. THIS AREA OF RAIN WILL MOVE NORTH INTO ITHACA BY 9:30 AM.
EXPECT QUICK DOWNBURSTS OF RAIN ALONG WITH MINOR STREET FLOODING
AND PONDING OF WATER.

VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY.

LAT...LON 4212 7697 4261 7669 4261 7628 4227 7647
      4228 7653 4216 7653 4215 7656 4212 7655
      4186 7670 4159 7685 4159 7687 4199 7693
      4200 7697

JAB
Special weather statement, Jul 28, 8:47 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
947 AM EDT SUN JUL 28 2013

NYZ017-018-025-044-055-281445-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-TIOGA NY-TOMPKINS NY-
947 AM EDT SUN JUL 28 2013

...POTENTIAL FOR LOCAL HEAVY RAINFALL ACROSS CORTLAND...EASTERN
TOMPKINS...NORTH CENTRAL TIOGA...ONONDAGA AND SOUTHEASTERN CAYUGA
COUNTIES...

* AT 943 AM EDT...HEAVY RAINFALL ACROSS TOMPKINS COUNTY WAS MOVING
NORTH AND EAST. THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL
ACROSS PARTS OF CORTLAND...EASTERN TOMPKINS...NORTH CENTRAL
TIOGA...ONONDAGA AND SOUTHEASTERN CAYUGA COUNTIES THROUGH NOON.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE CORTLAND...METRO SYRACUSE
AND SURROUNDING AREAS.

AN AREA OF SHOWERS PRODUCING INTENSE DOWNPOURS OF HEAVY RAIN WAS
MOVING THROUGH THE ITHACA AREA...AND TRACKING TO THE NORTHEAST. RAIN
RATES WERE EXCEEDING 1 INCH PER HOUR IN SOME OF THE STRONGER
SHOWERS. THIS RAIN WILL BE SLIDING INTO CORTLAND AND SYRACUSE BY
10:30 AM.

THERE IS A POTENTIAL FOR HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED
FLOODING OF ROADS AND POOR DRAINAGE AREAS THIS MORNING.

LAT...LON 4321 7608 4319 7600 4313 7595 4309 7597
      4309 7592 4270 7590 4241 7609 4241 7613
      4236 7612 4231 7616 4232 7650 4322 7630
      4321 7627 4325 7627 4321 7622 4327 7620

JAB
Special weather statement, Jul 28, 9:54 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1054 AM EDT SUN JUL 28 2013

NYZ009-018-025-036-044-045-281545-
CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA NY-TOMPKINS NY-
1054 AM EDT SUN JUL 28 2013

...LOCAL HEAVY RAINFALL WILL AFFECT CORTLAND...EASTERN ONONDAGA...
EXTREME WEST CENTRAL ONEIDA...NORTHEASTERN TOMPKINS...NORTHWESTERN
CHENANGO AND WESTERN MADISON COUNTIES...

* AT 1049 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LOCALLY HEAVY RAINFALL ACROSS PARTS OF CORTLAND AND EASTERN
ONONDAGA. THIS AREA OF RAIN WILL MOVE INTO MADISON...NORTHWESTERN
CHENANGO COUNTY AND SOUTHERN ONEIDA COUNTY BETWEEN 11 AM AND NOON.

EXPECT BRIEF TORRENTIAL RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR
AS THIS AREA OF RAIN MOVES THROUGH. THIS COULD CAUSE MINOR STREET
FLOODING AND TRAVEL PROBLEMS ON AREA ROADWAYS.

* LOCATIONS THAT WILL BE AFFECTED INCLUDE CORTLAND...ONEIDA AND
  SYRACUSE.

VISIBILITIES WILL BE REDUCED DUE TO THE HEAVY RAINFALL AND MAY CAUSE
PONDING OF WATER ON ROADWAYS. PLEASE DRIVE SAFELY.

LAT...LON 4323 7609 4321 7608 4318 7598 4319 7596
      4316 7592 4317 7589 4321 7588 4318 7574
      4316 7575 4316 7572 4310 7564 4251 7577
      4252 7629 4325 7616

JAB

The radar

The Binghamton radar (KBGM), 47 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 28, 10:23 AM EST
Where
Susquehanna County, 2.06 mi E of Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.780, -76.010

Trees were blown down across State Route 706.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457427.